Oxycodone, the active ingredient found in narcotics like OxyContin and Percocet, is a powerful prescription opioid. It can be fatal if taken in very high doses or mixed with other drugs, including alcohol.
Taking oxycodone in higher doses than prescribed can lead to fatal respiratory depression.
For people who are not-opioid tolerant, this can occur after taking more than a single 40 mg dose, or more than 80 mg a day.
How A Lethal Dose Of Oxycodone Is Determined
Taking more than a single dose of 40 mg, or a total daily dose of 80 mg of oxycodone, may cause fatal respiratory depression in people without opioid tolerance.
Oxycodone is prescribed in the following dosages:
- 5 mg
- 7.5 mg
- 10 mg
- 15 mg
- 20 mg
- 30 mg
- 40 mg
- 60 mg
- 80 mg (for opioid-tolerant patients only)
Respiratory depression is a breathing condition characterized by slow, shallow, or difficult breathing. This can develop after taking too much oxycodone.
Taking a lethal dose of oxycodone may cause very slow or stopped breathing. If someone has stopped breathing or is breathing very slowly after taking oxycodone, call 911 right away.
Oxycodone Overdose Deaths: How Often Does It Happen?
Oxycodone is one of the most common prescription opioids involved in fatal opioid overdoses. It is also one of the most commonly prescribed.
According to the Centers for Disease Control (CDC), more than 14,000 fatal overdoses involving prescription opioids like oxycodone occurred in 2019.
Every day in the United States, an average of 38 people—including children, teens, and adults—die of a prescription opioid overdose.
Find the right treatment program for oxycodone abuse today.
Call to be connected with a treatment specialist. 100% Free and Confidential.(844) 616-3400
Risk Factors For Oxycodone Overdose
Oxycodone overdose occurs when someone has taken an excessive dose of oxycodone or has mixed it with other drugs or alcohol. This can be fatal or non-fatal.
Factors that can increase the risk of a fatal oxycodone overdose include:
- having an oxycodone immediate-release prescription
- crushing and snorting oxycodone tablets
- being very young (i.e. a child) or very old
- taking very high doses of oxycodone
- taking oxycodone with other drugs (e.g. benzodiazepines, alcohol)
Taking OxyContin in any way other than prescribed carries a risk of overdose. With the quick administration of naloxone (Narcan), OxyContin overdose can be reversed.
Recognizing An Oxycodone Overdose
Knowing the signs and symptoms of an oxycodone overdose can help prevent fatal outcomes. If someone has taken a potentially lethal dose of oxycodone, look for the following signs.
Signs and symptoms of an oxycodone overdose include:
- slow, shallow, or stopped breathing
- difficulty breathing
- awake but unable to talk
- bluish-purple or ashen skin
- gurgling or choking sounds
- clammy skin
- weak or erratic pulse
- low body temperature
- loss of consciousness
Oxycodone overdose can be a sign of an opioid addiction. If someone has overdosed on OxyContin, treatment for opioid abuse and addiction may be recommended.
Finding Treatment For Oxycodone Addiction
Oxycodone abuse and addiction can be deadly. If you or a loved one is addicted to oxycodone, we can help you find an addiction treatment program that’s right for you.
Don’t wait. Call our helpline today to find opioid addiction treatment near you.
Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.
These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.
- Centers for Disease Control and Prevention (CDC)—Take Action to Prevent Addiction
- U.S. National Institute on Drug Abuse—Overdose Death Rates
- U.S. National Library of Medicine: DailyMed—OXYCODONE HYDROCHLORIDE
- U.S. National Library of Medicine: PubMed—Prescription histories and dose strengths associated with overdose deaths